Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 14, 2018, 3:17 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 3:17 PM CDT (20:17 UTC)
- Expired
- May 14, 2018, 4:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 3:20 PM CDT | HAIL 0.75 | Le Roy, KS | |
| May 14, 3:24 PM CDT | HAIL 1.75 | 4 E Le Roy, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
196
WUUS53 KTOP 142017
SVRTOP
KSC003-031-142100-
/O.NEW.KTOP.SV.W.0065.180514T2017Z-180514T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
317 PM CDT MON MAY 14 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Anderson County in east central Kansas...
Southeastern Coffey County in east central Kansas...
* Until 400 PM CDT
* At 316 PM CDT, a severe thunderstorm was located near Neosho
Falls, moving northeast at 10 mph. An additional thunderstorm
located east of Gridley was also moving northeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burlington, Colony, Westphalia and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3818 9579 3820 9539 3804 9533 3804 9573
TIME...MOT...LOC 2016Z 246DEG 9KT 3802 9550
HAIL...1.25IN
WIND...60MPH
$$
273 follow-up statements
746
WWUS53 KTOP 142033
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
333 PM CDT MON MAY 14 2018
KSC003-031-142100-
/O.CON.KTOP.SV.W.0065.000000T0000Z-180514T2100Z/
Anderson-Coffey-
333 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN ANDERSON AND SOUTHEASTERN COFFEY COUNTIES...
At 333 PM CDT, a severe thunderstorm was located 5 miles southwest of
Colony, moving northeast at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Colony, Westphalia and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3820 9539 3804 9533 3804 9566 3818 9570
TIME...MOT...LOC 2033Z 246DEG 9KT 3804 9545
HAIL...1.75IN
WIND...60MPH
$$
27036
WWUS53 KTOP 142046
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
346 PM CDT MON MAY 14 2018
KSC031-142056-
/O.CAN.KTOP.SV.W.0065.000000T0000Z-180514T2100Z/
Coffey-
346 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled. There
are still additional storms in the area which may move into this
part of the county.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3814 9537 3804 9533 3804 9551 3810 9551
TIME...MOT...LOC 2046Z 246DEG 9KT 3805 9541
$$
KSC003-142100-
/O.CON.KTOP.SV.W.0065.000000T0000Z-180514T2100Z/
Anderson-
346 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN ANDERSON COUNTY...
At 346 PM CDT, a severe thunderstorm was located near Colony, moving
northeast at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3814 9537 3804 9533 3804 9551 3810 9551
TIME...MOT...LOC 2046Z 246DEG 9KT 3805 9541
HAIL...1.75IN
WIND...60MPH
$$
27825
WWUS53 KTOP 142054
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
354 PM CDT MON MAY 14 2018
KSC003-142104-
/O.EXP.KTOP.SV.W.0065.000000T0000Z-180514T2100Z/
Anderson-
354 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ANDERSON COUNTY
WILL EXPIRE AT 400 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3814 9537 3804 9533 3804 9551 3810 9551
TIME...MOT...LOC 2054Z 246DEG 9KT 3806 9539
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:40 PM CDT, 37 minutes earlier.
Area forecast discussion, May 14, 2:40 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Topeka KS 240 PM CDT Mon May 14 2018 .SHORT TERM...(This evening through Tuesday) Issued at 240 PM CDT Mon May 14 2018 A complex severe weather threat exists for this afternoon and evening across portions of east central Kansas with hail and wind the main threat. An elevated line of convection rolled across portions of north central and northeastern Kansas this morning and gradually waned as the morning wore on. This line appears to have been tied to weak ribbon of H800 theta-e advection, but most 06/12Z guidance failed to resolve this feature. The outflow from this line was located along a line from Jefferson to Morris County with the main synoptic boundary located about 20-30 miles to the SE. However, return flow was starting to set in along the western periphery of the boundaries and the CU field was starting to lift back northward. This trend is expected for at least the next several hours as the surface low in Oklahoma lifts slightly northward. Shallow warm sector convection festered over the SE portions of the CWA around midday with deeper cells developing along a pre-frontal boundary visible in satellite imagery from Greenwood to Miami counties. The lack of surface CINH with 2000-3000 J/kg of MLCAPE will result in numerous convective updrafts generating along the multitude of boundaries located across the area and on residual outflow boundaries produced by earlier convection. However, the lack of strong convergence and weak CINH, combined with only marginal deep shear and backed mid-level winds, will result in a complex initial storm mode with a mixture of discrete and multi-cell clusters possible at first, growing upscale into line segments. Low- level southerly inflow winds are progged to be weak with speeds of only 5 to 10 kts, but there is enough SRH in the lower profiles of the atmosphere to warrant a non-zero tornado risk, especially near the surface boundary. Multiple rounds of both surface-based and--further north and/or later in the event--elevated storms are expected throughout the afternoon, evening, and overnight hours. PWATs in the 1-1.5 inch range coupled with weak flow and storm motions parallel to the lines of forcing may result in a heavy rain potential for any training storms. Antecedent conditions this area are dry, but it would not take long for an efficient storm to produce flooding concerns. The convection will gradually lessen in intensity and coverage overnight as the upper level wave lifts northward and shortwave ridging builds in. The position of the surface boundary on Tuesday will depend on convective trends this afternoon and tonight, but it looks to be positioned over far SE Kansas by peak heating on Tuesday. The lack of a significant thermal gradient across the boundary means that storms may have the potential to be surface- based again on Tuesday well behind the boundary, though the lack of a strong forcing mechanism and backed wind fields would only support a marginal wind and hail threat at best. .LONG TERM...(Tuesday night through Monday) Issued at 240 PM CDT Mon May 14 2018 Multiple, ill-timed chances for showers and storms will continue for the rest of the week with temperatures still remaining above average. A rex block will be present over the western U.S. at the start of the period and then break down by Friday. However, the region will be under split flow through the weekend. The aforementioned surface boundary will wash out over the Ozarks and Ohio River Valley Wednesday morning with broad zonal surface ridging extending from the Great Lakes to the Upper Mississippi River Valley. Return flow will start working back into Kansas midday Wednesday and once again present the chance for showers and storms along this area of broad convergence during peak heating. The interface between this return flow and surface ridge oscillates over the area Wed night into Thu, with return flow become more established over NE Kansas by Thu afternoon. Multiple, poorly-timed, H500 PV lobes eject from a quasi-stationary low over the SW U.S. on Thu and Fri and will keep the chance of storms in the forecast. It will not be until Friday night into Saturday that the pattern becomes more progressive. Nevertheless, given the complex nature of this setup, the timing and associated details of any convective complex will likely not be known until a day or so before the event and hinge on the evolution of the previous day's convection. Highs midweek will remain in the 80s and gradually rise into the upper 80s to near 90 as the return flow strengthens. The next chance of cooler weather will not arrive until late in the weekend as the synoptic pattern breaks down. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 240 PM CDT Mon May 14 2018 Showers and storms are expected this afternoon and evening, primarily along and south of a CNK to STJ line. These storms may result in localized restrictions. Lower MVFR ceilings may work in later tonight from the NW and gradually lift on Tuesday morning. Variable winds of 5 to 10 kts today will veer to the NW by this evening as a front moves through. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Skow
Hazardous weather outlook, May 14, 2:48 PM CDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 248 PM CDT Mon May 14 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-152000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 248 PM CDT Mon May 14 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are possible late this afternoon and evening across much of the outlook area, with the best chance for severe storms along and south of Interstate 70. Large hail, damaging winds, and locally heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Special weather statement, May 14, 1:48 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
148 PM CDT MON MAY 14 2018
KSZ054-058-141915-
Coffey-Lyon-
148 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR COFFEY AND SOUTHEASTERN LYON
COUNTIES UNTIL 215 PM CDT...
At 147 PM CDT, Doppler radar was tracking multiple strong
thunderstorms near Madison, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3817 9596 3817 9614 3818 9614 3837 9571
3806 9552 3804 9552 3804 9596
TIME...MOT...LOC 1847Z 251DEG 18KT 3812 9607
27Special weather statement, May 14, 2:45 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
245 PM CDT MON MAY 14 2018
KSZ036-037-142030-
Geary-Morris-
245 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY AND
NORTHWESTERN MORRIS COUNTIES UNTIL 330 PM CDT...
At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Woodbine, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dwight.
This includes Interstate 70 between mile markers 305 and 306.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3882 9689 3887 9689 3887 9693 3888 9693
3907 9671 3907 9668 3887 9650 3885 9650
3881 9688
TIME...MOT...LOC 1945Z 235DEG 18KT 3885 9686
BaergLocal storm report, May 14, 2:58 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
258 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 8 NW WHITE CITY 38.88N 96.83W
05/14/2018 E0.88 INCH GEARY KS TRAINED SPOTTER
&&
JWSpecial weather statement, May 14, 3:00 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Topeka KS 300 PM CDT MON MAY 14 2018 KSZ058-059-142030- Coffey-Anderson- 300 PM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ANDERSON AND SOUTHEASTERN COFFEY COUNTIES UNTIL 330 PM CDT... At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over Neosho Falls, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Anderson and southeastern Coffey Counties. A severe thunderstorm watch remains in effect until 1000 PM CDT for east central Kansas. LAT...LON 3805 9565 3815 9543 3804 9536 3804 9564 TIME...MOT...LOC 1959Z 246DEG 9KT 3802 9553 27
Local storm report, May 14, 3:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 8 NW WHITE CITY 38.88N 96.83W
05/14/2018 E1.75 INCH GEARY KS EMERGENCY MNGR
NICKEL TO GOLF BALL SIZE HAIL.
&&
JWLocal storm report, May 14, 3:14 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
314 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 4 SSE GRANDVIEW PLAZA 38.95N 96.74W
05/14/2018 E1.75 INCH GEARY KS TRAINED SPOTTER
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:32 PM CDT | Special Weather Statement | TOP | Ottawa | 28 min |
| May 13, 10:36 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 39 min |
| May 13, 10:41 PM CDT | Special Weather Statement | TOP | Republic | 64 min |
| May 13, 10:50 PM CDT | Special Weather Statement | TOP | Ottawa | 40 min |
| May 13, 11:13 PM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 47 min |
| May 13, 11:56 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Morris, Ottawa, Riley | 49 min |
| May 14, 12:12 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Riley | 33 min |
| May 14, 12:36 AM CDT | Special Weather Statement | TOP | Washington | 39 min |
| May 14, 1:48 PM CDT | Special Weather Statement | TOP | Coffey | 27 min |
| May 14, 1:53 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 52 min |
| May 14, 2:43 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 47 min |
| May 14, 2:45 PM CDT | Special Weather Statement | TOP | Geary | 45 min |
| May 14, 2:49 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 41 min |
| May 14, 3:00 PM CDT | Special Weather Statement | TOP | Anderson | 30 min |
| May 14, 3:21 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 3 hr |
| May 14, 3:22 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 38 min |
| May 14, 3:30 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 45 min |
| May 14, 3:44 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 46 min |
| May 14, 3:56 PM CDT | Special Weather Statement | TOP | Pottawatomie | 49 min |
| May 14, 4:11 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 7 hr |
| May 14, 4:24 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 51 min |
| May 14, 4:28 PM CDT | Special Weather Statement | TOP | Osage | 32 min |
| May 14, 4:40 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Wabaunsee | 35 min |
| May 14, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 45 min |
| May 14, 5:02 PM CDT | Special Weather Statement | TOP | Shawnee | 43 min |
| May 14, 5:13 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 32 min |
| May 14, 5:41 PM CDT | Special Weather Statement | TOP | Jackson | 49 min |
| May 14, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 46 min |
| May 14, 5:48 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 42 min |
| May 14, 5:51 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 39 min |
| May 14, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 50 min |
| May 14, 6:11 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 49 min |
| May 14, 6:15 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 30 min |
| May 14, 6:18 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 42 min |
| May 14, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 40 min |
| May 14, 6:24 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Osage | 36 min |
| May 14, 6:38 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 20 min |
| May 14, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 32 min |
| May 14, 6:48 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 42 min |
| May 14, 6:57 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.